Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 2, NWS Jacksonville, FL

February 6, 20206 counties in Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Feb 6, 2020, 6:59 PM EST for 6 counties in Georgia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 6:59 PM EST (23:59 UTC)
Expired
Feb 6, 2020, 7:45 PM EST
In force
46 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Atkinson County, GA, Bacon County, GA, Clinch County, GA, Coffee County, GA, Pierce County, GA, Ware County, GA

The radar

The Moody AFB radar (KVAX), 55 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 6, 12:17 PM ESTTornado WatchSPC8 hr
Feb 6, 5:30 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 12.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

605 
WUUS52 KJAX 062359
SVRJAX
GAC003-005-065-069-229-299-070045-
/O.NEW.KJAX.SV.W.0002.200206T2359Z-200207T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
659 PM EST Thu Feb 6 2020

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coffee County in southeastern Georgia...
  Northwestern Pierce County in southeastern Georgia...
  Eastern Atkinson County in southeastern Georgia...
  Northwestern Ware County in southeastern Georgia...
  Southern Bacon County in southeastern Georgia...
  Northwestern Clinch County in southeastern Georgia...

* Until 745 PM EST.

* At 659 PM EST, a severe thunderstorm was located over Lakeland,
  moving northeast at 70 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Alma, Pearson, Cogdell, Dixie Union, Millwood, Axson and Bickley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EST for southeastern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 8271 3156 8242 3147 8227 3093 8297
      3118 8297 3119 8304
TIME...MOT...LOC 2359Z 222DEG 62KT 3101 8306 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KB
2 follow-up statements
537 
WWUS52 KJAX 070026
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
726 PM EST Thu Feb 6 2020

GAC003-005-065-069-229-299-070045-
/O.CON.KJAX.SV.W.0002.000000T0000Z-200207T0045Z/
Coffee GA-Pierce GA-Atkinson GA-Ware GA-Bacon GA-Clinch GA-
726 PM EST Thu Feb 6 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EST
FOR SOUTHEASTERN COFFEE...NORTHWESTERN PIERCE...EASTERN ATKINSON...
NORTHWESTERN WARE...SOUTHERN BACON AND NORTHWESTERN CLINCH
COUNTIES...

At 726 PM EST, a severe thunderstorm was located near Nicholls, or 12
miles southwest of Alma, moving northeast at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Alma, Pearson, Cogdell, Dixie Union, Millwood, Axson and Bickley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM EST for southeastern
Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3148 8271 3156 8242 3147 8227 3102 8287
      3107 8294 3131 8289
TIME...MOT...LOC 0026Z 222DEG 62KT 3142 8263 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

KB
986 
WWUS52 KJAX 070039
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
739 PM EST Thu Feb 6 2020

GAC003-005-065-069-229-299-070048-
/O.EXP.KJAX.SV.W.0002.000000T0000Z-200207T0045Z/
Coffee GA-Pierce GA-Atkinson GA-Ware GA-Bacon GA-Clinch GA-
739 PM EST Thu Feb 6 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEE...
NORTHWESTERN PIERCE...EASTERN ATKINSON...NORTHWESTERN WARE...SOUTHERN
BACON AND NORTHWESTERN CLINCH COUNTIES WILL EXPIRE AT 745 PM EST...
        
The storm which prompted the warning has moved out of the area, but 
severe weather still remains a possibility. 

Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 800 PM EST for southeastern
Georgia.

LAT...LON 3148 8271 3156 8242 3147 8227 3102 8287
      3107 8294 3131 8289
TIME...MOT...LOC 0038Z 222DEG 62KT 3121 8271 

$$

KB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 2:47 PM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Feb 6, 2:47 PM EST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
247 PM EST Thu Feb 6 2020

...LINE OF SEVERE STORMS EXPECTED TO MOVE THROUGH AREA LATE THIS
AFTERNOON AND TONIGHT...

...DAMAGING WINDS 50 TO 70 MPH AND ISOLATED TORNADOES POSSIBLE...

.NEAR TERM [Through Friday]...

Warm and windy conditions were observed across the area this
afternoon. Temperatures were in the low to mid 80s, and there have
been multiple reports of wind gusts 40-50 mph this afternoon.
Multiple trees were reported down across western portions of
Alachua County due to the high winds. A Wind Advisory continues
for entire region until late tonight.

A squall line was developing to the west of the area early this
afternoon, and this will move through the area late this afternoon
through the late evening hours. Scattered showers and storms were
developing over interior southeast Georgia and the Suwannee Valley
ahead of the main line this afternoon, and isolated strong to
severe storms are possible with this activity. The 18Z sounding
this afternoon showed strong 0-6km shear around 55 knots, 0-1km
helicity over 300 m2/s2, and sufficient CAPE for severe weather
late this afternoon and tonight. The limiting factor has been the
mid-level lapse rates, which were weak on the sounding. The squall
line may produce numerous severe storms north of a line from
Jacksonville to Gainesville (Enhanced Risk of Severe Weather), and
scattered severe storms southward (Slight Risk of Severe Weather).
The main threat will be straight line winds of 50-70 mph. Isolated
tornadoes also cannot be ruled out. The squall line is forecast to
move into the western portion of the area between 4 and 6 pm, and
then it is forecast to race to the southeast and through the
southeastern portion of the area (Flagler County) around midnight
tonight. Rain and embedded storms will linger for a few hours
behind the squall line, with rain ending from northwest to
southeast after midnight.

Temperatures will drop late tonight as skies clear, with
temperatures falling into the mid to upper 40s across interior
southeast Georgia and interior northeast Florida and the lower 50s
for the coastal areas and north central Florida. Breezy to windy
conditions will continue overnight.

The cold front will push south of the state during the day on
Friday, and surface high pressure over the northeastern Gulf of
Mexico will build east northeastward towards the area. Breezy
westerly winds will prevail through much of the day. Highs on
Friday will be cool in the mid to upper 50s across southeast
Georgia and the Suwannee Valley, and the low 60s elsewhere.

.SHORT TERM [Friday Night Through Saturday Night]...

Upper level trough axis will slide eastward Friday night, and
surface high pressure will settle over the area. Clear skies and
light winds will lead to a cool night, with overnight lows in the
low to mid 30s across the interior, and the upper 30s to around 40
degrees at the coast. Another upper trough will swing eastward
across the Ohio Valley and Mid Atlantic states on Saturday.
Surface high pressure over the area will weaken and shift east,
and be replaced by high pressure to the north and northeast of the
area Saturday night. A light onshore flow will develop at the
coast in the afternoon, and highs on Saturday will remain
generally in the low to mid 60s, except upper 60s Marion County.
Overnight lows Saturday night are forecast to be a little warmer
in the low to mid 40s across the interior and in the upper 40s to
around 50.

.LONG TERM [Sunday Through Thursday]...

Zonal flow aloft is forecast for the start of the second half of
the weekend, with surface high pressure east of the Mid Atlantic
and Northeast. A frontal boundary south of the region Sunday
morning will make its way northward through the Sunday night, and
low level moisture will increase across the area. An area of low
pressure will move across the Great Lakes Sunday night into Monday
morning, and then race off to the northeast. Another area of low
pressure will form along the front and move quickly northeastward
to the Mid Atlantic by Tuesday morning. A weak shortwave is
forecast to move along the northern Gulf coast and Florida
Panhandle on Monday, and this will help produce a few showers
across the area. A cold front will also move into the Southeast on
Monday, and then stall well north of the area on Tuesday. An upper
level ridge is then forecast to build across southern Florida and
Cuba through the middle of the week. Highs are forecast to be near
normal on Sunday and then above normal through the middle of the
week with highs in the mid 70s to lower 80s each day.

&&

.AVIATION...
[Through 18Z Friday]

Strong gusty S-SW winds at 20G30 knots with VFR conds and CIGS
around 3500ft the remainder of the afternoon with VCSH to cover
the isolated showers ahead of the main squall line. Still expect
arrival of main squall line around 01-02z at TAF sites with 30G40
knot winds and low IFR vsbys in thunderstorms, with a slight
improvement in the rainfall about 1-2 hours after the arrival of
the squall line back to MVFR conds in the 04-05z time frame
although gusty Southwest winds at 15-25 knots will continue, then
further improvement to VFR conds after 09z with gusty West winds
of 15G25 knots the remainder of the period.

&&

.MARINE...

Strong south to southwest winds will continue ahead of a strong
cold front, with SCA to Gale conditions prevailing. A strong cold
front will cross the region late this afternoon into this
evening. Strong to severe winds are expected to accompany the
front. High pressure will build from the west southwest late
Tonight into Friday, then overhead Friday night. This high will
move to the east Saturday. A weak cold front will move southeast
across region Saturday night. High pressure will then build to the
north Sunday, and northeast Sunday night. The high will move to
the east Monday. A cold front will move southeast across area
Tuesday.

Rip Currents...Moderate through Friday.

&&

.FIRE WEATHER...

Areas with high dispersions will continue this afternoon with
values well in excess of 75 over parts of northeast FL. Windy
conditions as well with gusts around 45 mph but RH values will
stay well above critical values. On Friday, cooler and drier
behind the front and winds will be westerly at about 15 mph and
gusty, elevated-high dispersions, and RH values possibly down to
around 28-32 percent so will be a fire sensitive day but no red
flags expected at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  45  54  34  62  41 / 100   0   0  10   0
SSI  50  59  41  59  46 / 100   0   0   0   0
JAX  53  61  37  64  44 / 100   0   0   0   0
SGJ  53  62  41  64  48 / 100   0   0   0   0
GNV  49  61  36  66  43 / 100   0   0   0   0
OCF  52  64  37  68  44 / 100   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 3 AM EST Friday for Baker-Bradford-Central
     Marion-Clay-Coastal Duval-Coastal Flagler-Coastal Nassau-
     Coastal St. Johns-Eastern Alachua-Eastern Marion-Gilchrist-
     Hamilton-Inland Duval-Inland Flagler-Inland Nassau-Inland
     St. Johns-Northern Columbia-Putnam-Southern Columbia-
     Suwannee-Union-Western Alachua-Western Marion.

GA...Wind Advisory until 3 AM EST Friday for Appling-Atkinson-Bacon-
     Brantley-Clinch-Coastal Camden-Coastal Glynn-Coffee-Echols-
     Inland Camden-Inland Glynn-Jeff Davis-Northeastern Charlton-
     Northern Ware-Pierce-Southern Ware-Wayne-Western Charlton.

AM...Gale Warning until 3 PM EST Friday for Waters from Altamaha
     Sound GA to Fernandina Beach FL from 20 to 60 NM-Waters
     from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

     Small Craft Advisory until 3 PM EST Friday for Coastal waters
     from Altamaha Sound to Fernandina Beach FL out 20 NM-
     Coastal waters from Fernandina Beach to St. Augustine FL
     out 20 NM-Coastal waters from St. Augustine to Flagler
     Beach FL out 20 NM.

&&

In the hours before

Local storm report, Feb 6, 3:22 PM EST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
322 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG MACCLENNY               30.28N 82.13W
02/06/2020                   BAKER              FL   TRAINED SPOTTER

            STORM SPOTTER REPORTED 1 INCH DIAMATER PINE LIMBS
            LITTERING THE ROADS IN MACCLENNY FROM 5TH STREET TO US 90
            SOUTH. THERE WERE ALSO POWERLINES DOWN NEAR WOODBINE ROAD
            AND WOODBINE CEMETERY.

&&

AENYEDI
Local storm report, Feb 6, 3:38 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
338 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     NON-TSTM WND DMG LIVE OAK                30.29N 82.99W
02/06/2020                   SUWANNEE           FL   EMERGENCY MNGR

            WIDESPREAD WIND DAMAGE REPORTED ACROSS SUWANNNEE COUNTY
            INCLUDING TREES DOWN, POWER LINES DOWN AND TRANSFORMERS
            BLOWN. SOME TREES BLOCKED PORTIONS OF ROADS. WIND GUSTS
            FROM NEARBY OBSERVATIONS RANGED FROM 35-45 MPH.

&&

AENYEDI
Local storm report, Feb 6, 4:03 PM EST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
403 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     NON-TSTM WND GST 2 E PALM COAST          29.57N 81.19W
02/06/2020  M43 MPH          Flagler            FL   EMERGENCY MNGR

            WIND GUST MEASURED ON HAMMOCK DUNE BRIDGE IN PALM COAST.

&&

AENYEDI
Local storm report, Feb 6, 4:18 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
418 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 5 SE TAYLOR             30.38N 82.24W
02/06/2020                   Baker              FL   TRAINED SPOTTER

            TREES REPORTED DOWN ACROSS NOEL ROAD AND KYLE PEN ROAD.

&&

JHESS
Local storm report, Feb 6, 4:20 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
420 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG 2 S MACCLENNY           30.25N 82.12W
02/06/2020                   Baker              FL   TRAINED SPOTTER

            TREE DOWN ON POWERLINES NEAR JEFF STARLING ROAD AND STATE
            ROAD 121.

&&

JHESS
Local storm report, Feb 6, 4:24 PM EST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
424 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     NON-TSTM WND DMG MACCLENNY               30.28N 82.12W
02/06/2020                   BAKER              FL   TRAINED SPOTTER

            ROOFING TORN OFF OF A BUILDING. REPORTED VIA
            TWITTER.

&&

KC

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 2:09 AM ESTWind AdvisoryJAXAppling, Atkinson, Bacon, Brantley, Camden, Charlton and 8 more22 hr
Feb 6, 8:27 AM ESTRiver Flood WarningJAXAppling, Tattnall, Toombs, Wayne47 days
Feb 6, 8:27 AM ESTRiver Flood WarningJAXJeff Davis, Montgomery, Toombs45 days
Feb 6, 6:44 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis46 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.